Rebecca Ward Consulting - Business Effectiveness and Planning
RSS

Recent Posts

2018 STOP Domestic Violence Conference Australia
Two slimming supplement brands sold online found to contain banned substances
The Dangerous Game of Telephone in Hospitals
What Causes Domestic Violence?
Broken to Brilliant - Audio Book Launch

Categories

ACHSM
Aged Care
Big Pharma
Budget
Business
Caffeine
Cardiology
Cartoon
Connecting
Cost Effectiveness
Depression
Domestic Violence
Education
electronic health records
Emergency Department
Employment
Freebies
Funding
Gun Control
Healthcare
Infectious Disease
Legal
Legal Humour
Medical Humour
Mental Health
Mining
Newsletter
Nursing
Obesity
Opthalmology
Patient Safety
Pharmacology
politics
Presentation Skills
Public Speaking
Queensland
Roads
Safety
Strategy
Stress
Suicide
Theatre Caps

Archives

July 2018
May 2018
April 2018
March 2018
February 2018
July 2016
June 2016
May 2016
April 2016
March 2016
February 2016
December 2015
November 2015
September 2015
August 2015
July 2015
June 2015
May 2015
February 2015
December 2014
November 2014
October 2014
September 2014
August 2014
July 2014
June 2014
May 2014
April 2014
March 2014
February 2014
January 2014
December 2013
November 2013
October 2013
September 2013
August 2013
July 2013
June 2013
May 2013
April 2013
March 2013
February 2013

powered by

My Blog

Falling, Serious Injury in Elderly Tied to Changes in BP-Lowering Meds

Falling, Serious Injury in Elderly Tied to Changes in BP-Lowering Meds
Veronica Hackethal, MD
May 13, 2016

DALLAS, TX — The risk of falls that cause serious injuries goes up over 2 weeks after changes in antihypertensive therapy in the elderly, whether starting or adding an agent or intensifying the current medication, suggests an analysis of Medicare beneficiaries published May 10, 2016 in Circulation: Cardiovascular Quality and Outcomes.

"If I'm initiating or intensifying meds, I may want to be careful in the short term, but after patients have been on the medications for a while, the risk has probably disappeared," lead author Dr Daichi Shimbo (Columbia University Medical Center, New York, NY) told heartwirefrom Medscape.

Antihypertensive-drug side effects that could potentially lead to falls include postural hypotension, problems with balance and walking, dizziness, and electrolyte abnormalities. Studies have been inconsistent about whether such side effects can worsen the risk of falls, possibly because most of the research has looked at prevalences and not whether falls were temporally linked to medication adjustments, according to Shimbo. He said the current study fills that gap.
The group used emergency-department and inpatient claims data to identify 90,127 Medicare beneficiaries who had a serious injury resulting from a major fall between July 2007 and December 2012. Such injuries in the current analysis were on the order of brain injury; dislocation of the hip, knee, or jaw; and fractures of the facial bones, pelvis, and hip. Then they looked at whether these injuries occurred within 15 days or other time periods in relation to starting or intensifying antihypertensive meds.

They saw that 272 Medicare beneficiaries who began antihypertensive meds, 1508 who added a new class of such agents, and 3113 who increased their dosages experienced a serious fall-related injury within 15 days of the medication change. Those injuries were fatal within 90 days in 14.0%, 15.6%, and 14.6%, respectively.

The likelihood of a serious fall-related injury went up 36% during the 15 days after starting antihypertensive therapy: OR 1.36 (95% CI 1.19–1.55). Adding a new class raised it by 16%: OR 1.16 (95% CI 1.10–1.23). And titrating dosages upward made for a 13% increase in risk: OR 1.13 (95% CI 1.08–1.18). Those risk increases attenuated beyond 15 days from the medication change.

"If I were initiating or intensifying medications, I may want to keep a closer eye on the patient in the next 2 weeks, maybe with more clinical visits to make sure that they're tolerating their medication in the short term," Shimbo said.
He also emphasized the importance of a multifaceted evaluation, preferably by a geriatrician, to assess underlying fall risk, account for other medications, and consider social factors like support and living alone. Shimbo said because older patients vary widely in their functional and physical capabilities, the decision whether to initiate or intensify therapy may need to be made on a case-by-case basis, by carefully weighing costs and benefits.

He also stressed that, because of its observational nature, the study could not say whether blood-pressure medication initiation or intensification actually causes falls that lead to serious injury. It could only determine that there is an association between the two.

The study was supported by the National Heart, Lung, and Blood Institute. Shimbo reported no relevant financial relationships. Disclosures for the other authors are listed in the article.

For more from theheart.org, follow us on Twitter and Facebook.



0 Comments to Falling, Serious Injury in Elderly Tied to Changes in BP-Lowering Meds:

Comments RSS

Add a Comment

Your Name:
Email Address: (Required)
Website:
Comment:
Make your text bigger, bold, italic and more with HTML tags. We'll show you how.
Post Comment
Website Builder provided by  Vistaprint